Starting antibiotics after unprotected sex while on birth control

Patient

Q: Starting antibiotics after having unprotected sex on birth control, could I be pregnant? So I have been on Ortho Tri Cyclen Lo for about three years now. Haven't had any problems it's been really great and has helped me keep regular periods. I'm slightly concerned because I let my boyfriend ejaculate inside me on 6/13 and 6/20. He usually finishes with a condom on, but things have been very intimate this month. As of today 6/25 I learned that I had a UTI and my doctor put me on an antibiotic called Nitrofurantoin and I've read that it affects birth control. Is there a high chance that I could be pregnant because of the unprotected sex and the antibiotics? I've heard that you're not supposed to have sex while on the antibiotic because it decreases the effectiveness of the pill, but does it make a difference that I started the antibiotics after having sex? I'm 4 days away from starting my green placebo pills and I know that sperm can live inside the vagina for 3-5 days so I'm concerned that the antibiotics may reduce the effectiveness and then in turn increase my risk of pregnancy.

Doctor

A:   Thank you for your question. If you had unprotected sex after starting your antibiotics on 6/25, then there could be a possibility of getting pregnant based on Nitrofurantoin's affect on decreasing the efficacy of your birth control medication. If you are concerned about being pregnant, we advise you to see a doctor and have pregnancy testing conducted. If however, you only had unprotected sex before being placed on antibiotics then it is unlikely that you could have conceived.

Thank you for choosing askthedoctor.com

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews